MAUDE Adverse Event Report: STRYKER GMBH LOCKING SCREW VARIAX 2 T10, FULL THREAD, 3.5MM / L16MM; SCREW, FIXATION, BONE

STRYKER GMBH LOCKING SCREW VARIAX 2 T10, FULL THREAD, 3.5MM / L16MM; SCREW, FIXATION, BONE
Model Number 657316S
Medical Device Problem Codes Positioning Failure (1158); Naturally Worn (2988)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/15/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of the investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "inserted screw into variax elbow plate but did not lock properly.After removal, the screw was checked.Visually, the threads near the screw head seemed to be thinning.The screw was not replaced in the screw hole.".
 
Additional Manufacturer Narrative
The reported event could not be confirmed.The device inspection revealed the following: we received a screw in a used condition for evaluation.Usage marks and discoloration were observed on the head and the first thread was also deformed, most probably due to the failed locking and friction with the plate and the bone.No major deformation or wear impairing the screw's functionality could be observed.A pre-surgical function test was performed on the returned screw.The returned screw was tested with a fully functional variax plate.The screw could be locked as intended; no issue was observed.Hence the alleged issue could not be reproduced.The function of the returned instrument was given in all aspects.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the investigation, the root cause was attributed to an user related issue.The reported event was probably caused by inadequate insertion and locking of the screw.It must be noted that related to post market surveillance activities, a potential non-conformity report was initiated to address similar events related to the variaax2 locking feature.The deep investigation of the nc revealed that the application of over torque during insertion was the root cause of the event.This leads to the damage of the smart lock technology below the head.As a reminder, the operative technique clearly states that the proper use of the screw should prevent this deformation from happening: ¿caution with the use of variable speed power systems, the surgeon should initially reduce the power to the lowest setting.Final tightening of the screw should be performed by hand to avoid damaging the screw-plate interface¿ if any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
LOCKING SCREW VARIAX 2 T10, FULL THREAD, 3.5MM / L16MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key16728290
Report Number0008031020-2023-00133
Device Sequence Number6597300
Product Code HWC
UDI-Device Identifier07613327086881
UDI-Public07613327086881
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K132502
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number657316S
Device Catalogue Number657316S
Device Lot NumberK54796
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/15/2023
Supplement Date Received by Manufacturer05/19/2023
Initial Report FDA Received Date04/12/2023
Supplement Report FDA Received Date06/14/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/21/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale